Colorado, 2007

Flash Flood in Colorado, July 26, 2007

July 26, 2007 · NWS BOU · 1 event in 1 county or zone

Heavy rain in the Hayman burn area caused localized flash flooding in southwest Douglas County. 25 inches, caused partial washouts in the North Rainbow Falls subdivision.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy rain in the Hayman burn area caused localized flash flooding in southwest Douglas County. Heavy rain, up to 1.25 inches, caused partial washouts in the North Rainbow Falls subdivision.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 2:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 26, 2:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUL 26 2007

...CORRECTED TO ADD FLASH FLOOD WATCH TO HAZARD LINE...

.SHORT TERM...MORNING CONVECTION ACROSS FAR EASTERN PLAINS
ASSOCIATED WITH WEAK DEFORMATION AREA HAS HINDERED THE DEVELOPMENT
OF CONVECTION ACROSS REMAINDER OF THE AREA. STORMS HAVE BEEN
DEVELOPING OVER THE HIGH COUNTRY...PARTICULARLY EAST OF CONTINENTAL
DIVIDE. LATEST SURFACE ANALYSIS HAS SHOWN FRONT MOVED ACROSS PLAINS
IN THE PAST FEW HOURS. PLATTEVILLE PROFILER INDICATING NORTHEAST
WINDS TO AROUND 700 MB WHICH HAS BEEN AIDING THE STORM DEVELOPMENT
IN THE HIGH COUNTRY. MODELS SHOW DECENT QG ASCENT ACROSS AREA THIS
EVENING...WHICH SHOULD HELP INITIATE MORE CONVECTION...ESPECIALLY
ALONG THE FRONT RANGE AS IT INTERACTS WITH UPSLOPE FLOW. THIS ALSO
NOTED IN THE MODEL QPF. WILL BOOST THE POPS TO LIKELY FOR THE FRONT
RANGE AREAS FOR THIS EVENING. WILL ALSO CONTINUE FLASH FLOOD WATCH
FOR FOOTHILLS AND PALMER DIVIDE AS STORMS WILL BE SLOW MOVING AND
COULD DUMP SOME HEAVY RAIN IN LOCALIZED AREAS. DECIDED TO HOLD OFF
ON EXTENDING WATCH TO URBAN CORRIDOR...UNSURE OF THE EXTENT OF THE
AREA OF HEAVY RAIN AND MAY END UP BEING LOCALIZED. STRONGER
CONVECTION TO PERSIST UNTIL MIDNIGHT...THEN TAPER OFF AS AIRMASS
STABILIZES AND QG ASCENT WEAKENS. STILL POTENTIAL FOR SHOWERS
OVERNIGHT AND INTO MORNING HOURS FRIDAY AS THERE STILL REMAINS SOME
QG ASCENT AROUND. LOOKS MORE LIKE SHOWERS RATHER THAN THUNDER DUE TO
MORE STABLE AIRMASS. MODELS SHOW ANOTHER SURGE ACROSS PLAINS AROUND
09Z WHICH SHOULD REINFORCE UPSLOPE FLOW AND AID IN KEEPING SHOWERS
GOING. SO HIGHER POPS ACROSS PLAINS...AND LOWER POPS MOUNTAINS.
THERE IS THE POTENTIAL FOR LOW CLOUDS AND FOG WITH THIS SURGE...BUT
LOOKS TO BE ENOUGH SHOWERS AROUND TO LIMIT DEVELOPMENT. LATEST 18Z
NAM RUN PAINTS WIDESPREAD QPF ACROSS AREA DURING THE AFTERNOON...
CONCENTRATED ALONG FOOTHILLS AND URBAN CORRIDOR. COULD BE A BIT
OVERDONE...ESPECIALLY ACROSS PLAINS AS MORNING SURGE WILL BRING IN
COOLER AIR WHICH MAY CAP THINGS A BIT AND LIMIT RAINFALL. WILL KEEP
THE CURRENT POPS GOING...LOWEST MOUNTAIN VALLEYS. POPS MAY NEED TO
BE INCREASED ALONG FOOTHILLS IN UPSLOPE IS STRONGER THAN
ANTICIPATED. GUIDANCE SHOWING HIGHS ON FRIDAY IN THE LOW 70S ACROSS
THE PLAINS...WILL SHAVE A FEW DEGREES OF CURRENT TEMPERATURE
GRIDS.

.LONG TERM...FOR FRIDAY NIGHT AND SATURDAY...THE UPPER RIDGE IS
PROGGED TO BE OVER NV/UT WITH A WEAK NWLY FLOW OVR CO.  FOR FRIDAY
NIGHT THE FRONT WILL BE SETTLED ALONG THE ERN FOOTHILLS AND PALMER
DIVIDE AS WILL THE BOULDARY LYR THETA-E RIDGE.  PW VALUES REMAIN
HIGH...IN EXCESS OF 1.25 INCHES...WITH THE STORM MOTION UNDER 5 KTS.
HEAVY RAIN PRODUCING TSTMS WILL CONTINUE TO BE THE MAIN THREAT.  THE
MDLS SHOW A WEAK DISTURBANCE EMBEDDED IN THE FLOW AS WELL..SO SOME
NOCTURNAL SHOWERS/TSTMS A POSSIBILITY.  FOR SATURDAY...THE AMS IS
PROGGED TO RMN MOIST WITH FCST SOUNDINGS INDICATING PW VALUES OVER
ONE INCH.  IT WILL BE WARMER TOO WITH CAPES PROGGED TO BE FM
1200-1400 J/KG SAT AFTN.  SEE NO REASON TO CHANGE THE SCT POPS I
INHERITED IN THE GRIDS.  SATURDAY NIGHT INTO SUNDAY...A DRIER NLY
FLOW ALOFT WILL BE OVER CO WITH THE RIDGE AMPLIFYING OVER THE WEST.
STILL ENOUGH MOISTURE COUPLED WITH AFTN INSTBY FOR AFTN/EVNG TSTSM
DURING THE AFTN/EVNG.  AREAS MOST FAVORED FOR TSTMS ON SUNDAY WILL
BE ACRS SRN AND WRN PORTIONS OF THE CWFA.  FOR NEXT WEAK A BROAD ILL
DEFINED RIDGE WILL STRETCH FM THE FOUR CORNER AREA INTO THE MID WEST.
THE PLUME OF SUBTROPICAL MOISTURE UNDER THE RIDGE SEEMS TO REMAIN IN
THE VICINITY OF CO THROUGH THE PD FOR THE CONTINUED POTENTIAL FOR
TSTMS EACH AFTN AND EVENING.  NOTHING CHANGES FOR THURSDAY SO WILL
EXTEND THIS TREND FOR ONE MORE DAY.

.AVIATION...SCATTERED THUNDERSTORMS COULD STILL AFFECT DIA THROUGH
06Z. THE STORMS COULD PRODUCE HEAVY RAIN WITH POTENTIAL MVFR
CEILINGS/VISIBILITIES. STORM CHANCES DECREASE AFTER 06Z...THOUGH
SCATTERED RAIN SHOWERS POSSIBLE. MAY BRIEFLY SEE MVFR CEILINGS
AND/OR VISIBILITIES IN THE HEAVIER SHOWERS. THUNDERSTORM CHANCES
INCREASE AFTER 18Z FRIDAY...WITH POTENTIAL FOR HEAVY RAIN AND
POSSIBLE MVFR CEILINGS/VISIBILITIES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
MIDNIGHT FOR FOOTHILLS AND PALMER DIVIDE..ZONES 35..36 AND 41.

&&

D-L/COOPER
Hazardous weather outlook, Jul 26, 10:02 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT THU JUL 26 2007

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT THU JUL 26 2007

FLASH FLOOD WATCH THROUGH THIS EVENING FOR FOOTHILLS AND
PALMER DIVIDE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS THIS
AFTERNOON...CONTINUING INTO THE EVENING HOURS. ACROSS THE PLAINS...
THE ONGOING SHOWERS AND THUNDERSTORMS EAST OF A BRIGGSDALE TO KIOWA
LINE WILL SLOWLY MOVE EAST. FURTHER STORM DEVELOPMENT ACROSS THE
REMAINDER OF THE PLAINS MAY BE DELAYED UNTIL MID AFTERNOON. THERE IS
A THREAT OF HEAVY RAIN AND POSSIBLE FLOODING WITH THE STORMS...
ESPECIALLY ALONG THE FOOTHILLS WHERE THE STORMS WILL BE SLOW MOVING
OR NEARLY STATIONARY. A FEW OF THE STORMS COULD PRODUCE 3 INCHES OF
RAINFALL OVER A FEW HOURS. SMALL HAIL IS ALSO POSSIBLE WITH SOME OF
THE  STORMS. THE HAYMAN BURN AREA OF DOUGLAS AND JEFFERSON COUNTIES
AND THE OVERLAND BURN AREA OF BOULDER COUNTY WILL BE THE MOST
SUSCEPTIBLE TO FLASH FLOODING...WITH THE POTENTIAL FOR ROCK AND MUD
SLIDES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL A CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
FORECAST AREA AREAS FRIDAY AND SATURDAY.  THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND FOOTHILLS THROUGH
THE MIDDLE OF NEXT WEEK WITH ONLY A SLIGHT CHANCE OF STORMS OVER THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF HEAVY RAIN AND ANY FLOODING WILL BE GREATLY APPRECIATED.

D-L/FMC

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 26, 4:45 PM MST to 6:00 PM MST
Where
Douglas County, 4.84 mi N of Westcreek
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.220, -105.170

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48935.